New Jersey, 2018

Flash Flooding in New Jersey, September 25, 2018

September 25, 2018 · NWS OKX · 15 events in 3 counties and zones

Rain developed across the area ahead of an approaching warm front, consolidating into a slow-moving band of heavy rain across northeast New Jersey by late morning. 13 by evening.

Where it happened

Every event with a place to put it. Tap one for its entry below.

  • Tornadoes
  • Tropical storms and surge
  • Floods
  • Wind
  • Hail
  • Winter weather
  • Heat and drought
  • Cold
  • Fire, smoke and dust
  • Marine and coastal
  • Other

Open the live radar over this ground

The toll

Deaths
0
Injuries
0
Property damage
None recorded
Crop damage
None recorded
Events
15

Deaths and injuries are direct and indirect together, as the offices filed them. Damage is property and crops in the dollars of the year, not adjusted for inflation, and only where an office estimated it.

What happened

The episode as NWS OKX wrote it up.

Rain developed across the area ahead of an approaching warm front, consolidating into a slow-moving band of heavy rain across northeast New Jersey by late morning. Precipitable water values increased from 1.84 on the morning sounding from Upton, NY to 2.13 by evening. Both of these values are above the 90th percentile based on a sounding climatology, with the 2.13 precipitable water value on the evening of the 25th a record for the date. Rainfall amounts generally ranged from 3-5 inches, with one CoCoRaHS observer reporting 5.56 inches of rain in Palisades Park.

What forecasters said that day

The local office's own words before the first event, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.

NWS New York, NY wrote its last area forecast discussion before the first event at Sep 25, 9:56 AM EST, 46 minutes earlier.

Area forecast discussion, Sep 25, 9:56 AM EST, 46 minutes before
Area Forecast Discussion
National Weather Service New York NY
1056 AM EDT Tue Sep 25 2018

.SYNOPSIS...
A warm front will slowly move through the region this afternoon
and evening. A cold front will move across the area Wednesday
and Wednesday night. High pressure then builds north of the
region through late week, as low pressure moves along a stalled
frontal boundary south of the area. A stronger area of high
pressure builds from the west through the weekend.

&&

.NEAR TERM /UNTIL 6 PM THIS EVENING/...
Warm front approaches the area this morning lifting through
during the aftn and eve. 40-45kt LLJ moving through the area
resulting in some enhancement to pcpn across southern CT and
eastern LI.

The chance for heavy rain will begin to diminish once the jet
moves through, with rain probabilities decreasing from south to
north as the warm front lifts through during the aftn/eve as
well.

There is a high rip current risk for the Atlantic beaches
today.

&&

.SHORT TERM /6 PM THIS EVENING THROUGH 6 PM WEDNESDAY/...
As the warm front lifts north of the region, steady rain will
transition to light showers. Eastern areas may continue with
some moderate to briefly heavy rain at times as the 950 jet may
still be in that area. Thereafter, the rest of the night should
feature a chance for light rain showers and very humid
conditions. With abundant low level moisture, patchy fog will
be possible across the entire area. Some guidance is indicating
that the fog may be dense, especially with dew points rising
into the lower 70s region-wide. However, there was not enough
confidence to include dense fog in the forecast.

A cold front will approach on Wednesday. Pre-frontal trough
associated with the front moves into the region late in the day.
Elevated instability will allow for a slight chance for
thunderstorms in the morning. As the day progresses, there will
be a better chance for thunderstorms in the afternoon. With a
very moist air mass in place and strong winds aloft, some
storms may be strong as we head into the afternoon. Gusty winds
would therefore be possible with any thunderstorms. Lifted
indices in the -2 to -4 range indicates some threat for severe
thunderstorms, especially with the cold front approaching. Some
of these storms could produce damaging winds, but right now that
is a low threat.

There is a high rip current risk for the Atlantic beaches
Wednesday.

&&

.LONG TERM /WEDNESDAY NIGHT THROUGH MONDAY/...
The cold front moves across the region Wednesday night with the
continued threat of showers and thunderstorms, some which may be
capable of producing heavy rainfall and strong gusty winds.

High pressure then builds north of the region on Thursday.
Meanwhile, the cold front stalls south of the area with an area of
low pressure expected to travel along the front, possibly bringing
another chance of precipitation to the region on thursday night and
early Friday.

A stronger area of high pressure builds into the area this weekend,
with dry weekend expected.

High temperatures Thursday through the weekend will climb into the
upper 60s and 70s.

&&

.AVIATION /15Z TUESDAY THROUGH SATURDAY/...
There is moderate uncertainty this afternoon with the ceiling
forecast following a warm frontal passage. Ceilings could
potentially vary significantly and perhaps for a time go VFR.

For now, forecast calls for MVFR and IFR stratus with some
scattering out of IFR stratus this afternoon. Widespread rain
through much of the afternoon with scattered thunderstorms
developing. There will be a lull in the rain tonight, with
leftover low moisture resulting in likely IFR stratus and some
fog as well.

Winds will be gusty along the coast, with sustained speeds near
15kt and gusts 20-25kt. The winds become more SE and then S
after the warm front passage. Winds speeds and gusts will also
decrease also this afternoon into tonight. Winds become light
and variable tonight.

There will be a SE-S low level jet of 40-45 kt at 2kft this morning
into early this afternoon.

     NY Metro Enhanced Aviation Weather Support...

Detailed information, including hourly TAF wind component fcsts,
can be found at:
http:/www.weather.gov/zny/n90

KJFK TAF Comments: Potential for significant variability in
ceilings/vsbys following the warm frontal passage. Gusts up
to 30 kt possible this morning.

The afternoon KJFK haze potential forecast is YELLOW, which
implies slant range visibility 4-6SM outside of cloud.

KLGA TAF Comments: Potential for significant variability in
ceilings/vsbys following the warm frontal passage. Gusts to
around 20 kt possible with with S-SE flow this afternoon.

The afternoon KLGA haze potential forecast is YELLOW, which
implies slant range visibility 4-6SM outside of cloud.

KEWR TAF Comments: Potential for significant variability in
ceilings/vsbys following the warm frontal passage. Northerly
flow may linger though 16Z. Gusts to around 20 kt possible with
with S-SE flow this afternoon.

The afternoon KEWR haze potential forecast is YELLOW, which
implies slant range visibility 4-6SM outside of cloud.

KTEB TAF Comments: Potential for significant variability in
ceilings/vsbys following the warm frontal passage. Northerly
flow may linger though 17Z. Gusts to around 20 kt possible with
with S-SE flow this afternoon.

KHPN TAF Comments: Possible improvement to MVFR this afternoon.

KISP TAF Comments: Potential for significant variability in
ceilings/vsbys following the warm frontal passage.

.OUTLOOK FOR 06Z WEDNESDAY THROUGH SATURDAY...
.Late tonight...A chance of showers. Patchy fog. MVFR/IFR
conditions with sub-IFR possible.
.Wednesday...Showers/tstms with MVFR or lower at times.
Southerly winds.
.Thursday...VFR.
.Thursday night-Friday morning...MVFR possible, low chance of
showers.
.Friday afternoon-Saturday...VFR.

&&

.MARINE...
Slight increase to winds and seas in the near term to better
correspond with latest obs.

A strong pressure gradient will remain across the waters today,
that then relaxes from W to E this afternoon as the surface
warm front lifts to the NE. As a result, have Small Craft
Advisories up on all waters through 18Z, and on all but New York
harbor and Western Long Island Sound through 22Z Tuesday. Winds
diminish Tuesday afternoon and are expected to fall below SCA
levels on all the waters by Tuesday evening. A SCA will remain
on the ocean waters Tuesday night as seas remain elevated.

Ocean seas will remain at SCA conditions through Thursday as seas
slowly fall below 5 ft. Seas should eventually fall below 5 ft
Thursday night and friday as the pressure gradient relaxes. Seas are
expected to remain below SCA levels through the weekend.

&&

.HYDROLOGY...
Total rainfall of 1 to 2 inches, with locally higher amounts,
is possible through Wednesday night. The heaviest rainfall is
expected this morning into the early afternoon hours. Moderate
to locally heavy rainfall will be possible Wednesday and
Wednesday evening.

At this time there will be the potential for localized
flooding, mainly of urban and poor drainage areas, from this
morning into this evening. Localized flooding is possible
Wednesday.

&&

.TIDES/COASTAL FLOODING...
High tide has passed at most locations on the south shore of LI
and NY Harbor with water levels on the way down. Should be able
to let the coastal flood advsy/statements expire at 10am.
Southwest Suffolk County, as well as Southern Westchester and
Southern Fairfield will experience isolated minor coastal
flooding with total water level values in those areas just
touching the threshold for minor coastal flooding.

The increased surge values for the morning into early afternoon
high tides coming up compared to the high tides for the previous
night are about 0.1 to 0.2 ft higher and for some locations
astronomically water levels are slightly higher so this led to an
expansion of coastal flood statements and issuance of coastal
flood advisory. For Monday night, East Rockaway got to its minor
coastal flood benchmark during high tide.

&&

.EQUIPMENT...
NYC NOAA Weather Radio Station KWO-35 (162.55 MHz) remains off
the air for an extended period of time.

&&

.OKX WATCHES/WARNINGS/ADVISORIES...
CT...None.
NY...High Rip Current Risk until 9 PM EDT this evening for NYZ075-
     080-081-178-179.
NJ...None.
MARINE...Small Craft Advisory until 2 PM EDT this afternoon for ANZ335-
     338.
     Small Craft Advisory until 6 PM EDT this evening for ANZ330-
     340-345.
     Small Craft Advisory until 6 AM EDT Thursday for ANZ350-353-
     355.

&&

SYNOPSIS...BC/JP
NEAR TERM...BC/JP
SHORT TERM...JP
LONG TERM...BC
AVIATION...JM/DW
MARINE...BC/JP
HYDROLOGY...BC/JP
TIDES/COASTAL FLOODING...
EQUIPMENT...
Hazardous weather outlook, Sep 25, 4:49 AM EST, 5 hours 53 minutes before
Hazardous Weather Outlook
National Weather Service New York NY
549 AM EDT Tue Sep 25 2018

ANZ330-335-338-345-353-355-CTZ005>012-NJZ002-004-006-103>108-
NYZ067>074-078-079-176-177-261000-
Long Island Sound East of New Haven CT/Port Jefferson NY-
Long Island Sound West of New Haven CT/Port Jefferson NY-
New York Harbor-
South Shore Bays from Jones Inlet through Shinnecock Bay-
Fire Island Inlet NY to Moriches Inlet NY out 20 nm-
Sandy Hook NJ to Fire Island Inlet NY out 20 nm-Northern Fairfield-
Northern New Haven-Northern Middlesex-Northern New London-
Southern Fairfield-Southern New Haven-Southern Middlesex-
Southern New London-Western Passaic-Eastern Passaic-Hudson-
Western Bergen-Eastern Bergen-Western Essex-Eastern Essex-
Western Union-Eastern Union-Orange-Putnam-Rockland-
Northern Westchester-Southern Westchester-New York (Manhattan)-Bronx-
Richmond (Staten Island)-Northwestern Suffolk-Northeastern Suffolk-
Northern Queens-Northern Nassau-
549 AM EDT Tue Sep 25 2018

This Hazardous Weather Outlook is for Atlantic coastal waters,
southern Connecticut, northeast New Jersey and southeast New York.

.DAY ONE...Today and Tonight.

Hazardous weather is not expected at this time.

.DAYS TWO THROUGH SEVEN...Wednesday through Monday.

SPC has placed the area in a slight risk for severe thunderstorms on
Wednesday. The main threat with these storms will be gusty winds.
Some storms may become severe, with damaging winds.

.SPOTTER INFORMATION STATEMENT...

Spotter activation is not expected at this time.

&&

This Hazardous Weather Outlook provides a summary of potential
widespread hazardous weather events that may reach NWS warning
criteria. Most long fused NWS watches...warnings and advisories in
effect are highlighted.

Please refer to the latest NWS forecasts for weather not meeting NWS
warning criteria.

NYZ075-178-179-261000-
Kings (Brooklyn)-Southern Queens-Southern Nassau-
549 AM EDT Tue Sep 25 2018

...HIGH RIP CURRENT RISK IN EFFECT THROUGH THIS EVENING...
...COASTAL FLOOD ADVISORY IN EFFECT UNTIL 10 AM EDT THIS MORNING...

This Hazardous Weather Outlook is for southeast New York.

.DAY ONE...Today and Tonight.

Please listen to NOAA Weather Radio or go to weather.gov on the
Internet for more information about the following hazards.

   High Rip Current Risk.
   Coastal Flood Advisory.

.DAYS TWO THROUGH SEVEN...Wednesday through Monday.

SPC has placed the area in a slight risk for severe thunderstorms on
Wednesday. The main threat with these storms will be gusty winds.
Some storms may become severe, with damaging winds.

.SPOTTER INFORMATION STATEMENT...

Spotter activation is not expected at this time.

&&

This Hazardous Weather Outlook provides a summary of potential
widespread hazardous weather events that may reach NWS warning
criteria. Most long fused NWS watches...warnings and advisories in
effect are highlighted.

Please refer to the latest NWS forecasts for weather not meeting NWS
warning criteria.

NYZ080-261000-
Southwestern Suffolk-
549 AM EDT Tue Sep 25 2018

...HIGH RIP CURRENT RISK IN EFFECT THROUGH THIS EVENING...

This Hazardous Weather Outlook is for southeast New York.

.DAY ONE...Today and Tonight.

Please listen to NOAA Weather Radio or go to weather.gov on the
Internet for more information about the following hazards.

   High Rip Current Risk.

.DAYS TWO THROUGH SEVEN...Wednesday through Monday.

SPC has placed the area in a slight risk for severe thunderstorms on
Wednesday. The main threat with these storms will be gusty winds.
Some storms may become severe, with damaging winds.

.SPOTTER INFORMATION STATEMENT...

Spotter activation is not expected at this time.

&&

This Hazardous Weather Outlook provides a summary of potential
widespread hazardous weather events that may reach NWS warning
criteria. Most long fused NWS watches...warnings and advisories in
effect are highlighted.

Please refer to the latest NWS forecasts for weather not meeting NWS
warning criteria.

ANZ340-350-261000-
Peconic and Gardiners Bays-
Moriches Inlet NY to Montauk Point NY out 20 nm-
549 AM EDT Tue Sep 25 2018

This Hazardous Weather Outlook is for Atlantic coastal waters.

.DAY ONE...Today and Tonight.

No hazardous weather is expected at this time.

.DAYS TWO THROUGH SEVEN...Wednesday through Monday.

No hazardous weather is expected at this time.

.SPOTTER INFORMATION STATEMENT...

Spotter activation is not expected at this time.

&&

This Hazardous Weather Outlook provides a summary of potential
widespread hazardous weather events that may reach NWS warning
criteria. Most long fused NWS watches...warnings and advisories in
effect are highlighted.

Please refer to the latest NWS forecasts for weather not meeting NWS
warning criteria.

NYZ081-261000-
Southeastern Suffolk-
549 AM EDT Tue Sep 25 2018

...HIGH RIP CURRENT RISK IN EFFECT THROUGH THIS EVENING...

This Hazardous Weather Outlook is for southeast New York.

.DAY ONE...Today and Tonight.

Please listen to NOAA Weather Radio or go to weather.gov on the
Internet for more information about the following hazards.

   High Rip Current Risk.

.DAYS TWO THROUGH SEVEN...Wednesday through Monday.

No hazardous weather is expected at this time.

.SPOTTER INFORMATION STATEMENT...

Spotter activation is not expected at this time.

&&

This Hazardous Weather Outlook provides a summary of potential
widespread hazardous weather events that may reach NWS warning
criteria. Most long fused NWS watches...warnings and advisories in
effect are highlighted.

Please refer to the latest NWS forecasts for weather not meeting NWS
warning criteria.

The radar

The Philadelphia radar (KDIX), 88 km away, was scanning. The volume nearest the first event began at 15:40 UTC.

Open the radar archive at this moment

Event by event

15 flash flood. Local standard time, as filed.

Flash Flood, Essex

When
September 25, 10:42 AM EST to 2:30 PM EST
Where
Essex County, 0.98 mi S of Brills Jct to 1.26 mi SSW of Brills Jct
Cause
Heavy Rain
Reported by
Department of Highways
Coordinates
40.716, -74.151

All lanes closed on US Routes 1 & 9 in Newark approaching the Pulaski Skyway starting before Wilson Avenue due to flooding. This included the ramp from Routes 1 & 9 north to the Turnpike toll plaza at interchange 15E.

Flash Flood, Hudson

When
September 25, 11:03 AM EST to 2:30 PM EST
Where
Hudson County, 0.86 mi WNW of Communipaw to 1.04 mi W of Communipaw
Cause
Heavy Rain
Reported by
Social Media
Coordinates
40.683, -74.096

Car stuck in flood waters on Route 440 southbound near Port Jersey Boulevard in Bayonne.

Flash Flood, Hudson

When
September 25, 11:03 AM EST to 2:30 PM EST
Where
Hudson County, 0.94 mi WNW of Granton Jct to 1.21 mi N of Union City
Cause
Heavy Rain
Reported by
Department of Highways
Coordinates
40.785, -74.047

New Jersey Route 3 flooded westbound in the area of the eastern spur of the New Jersey Turnpike in Secaucus.

Flash Flood, Hudson

When
September 25, 11:05 AM EST to 2:30 PM EST
Where
Hudson County, 0.54 mi NNE of Jersey City Arpt
Cause
Heavy Rain
Reported by
Department of Highways
Coordinates
40.727, -74.095

All lanes closed in both directions due to flooding on the US Route 1 & 9 truck route approaching NJ 440 in West Bergen.

Flash Flood, Hudson

When
September 25, 11:10 AM EST to 2:30 PM EST
Where
Hudson County, 0.67 mi W of Jersey City Arpt to 0.69 mi W of Jersey City Arpt
Cause
Heavy Rain
Reported by
Fire Department/Rescue
Coordinates
40.721, -74.113

Portions of Central Avenue in Kearny were impassable due to 3-4 feet of standing water.

Flash Flood, Hudson

When
September 25, 11:11 AM EST to 2:30 PM EST
Where
Hudson County, 1.3 mi WNW of Communipaw to 1.05 mi WSW of Greenville
Cause
Heavy Rain
Reported by
Department of Highways
Coordinates
40.689, -74.102

A ramp was closed due to flooding on the New Jersey Turnpike-Hudson County Extension outside interchange 14A (NJ 440A/Bayonne Bridge) in Bayonne.

Flash Flood, Essex

When
September 25, 11:27 AM EST to 2:30 PM EST
Where
Essex County, 1.07 mi S of Brills Jct to 0.89 mi SSW of Brills Jct
Cause
Heavy Rain
Reported by
Department of Highways
Coordinates
40.715, -74.153

The local lanes of US Routes 1 & 9 were flooded northbound approaching Delancy Street in Newark.

Flash Flood, Hudson

When
September 25, 11:34 AM EST to 2:30 PM EST
Where
Hudson County, 0.87 mi SW of West End to 0.84 mi NNW of Hoboken
Cause
Heavy Rain
Reported by
Department of Highways
Coordinates
40.740, -74.080

All lanes closed due to flooding on NJ 7 eastbound approaching Charlotte Circle in Marion.

Flash Flood, Bergen

When
September 25, 12:02 PM EST to 2:30 PM EST
Where
Bergen County, 1.21 mi NE of Maywood to 1.22 mi S of River Edge
Cause
Heavy Rain
Reported by
Law Enforcement
Coordinates
40.913, -74.034

New Bridge Road was closed in both directions in North Hackensack from Main Street eastbound to the New Milford town border.

Flash Flood, Bergen

When
September 25, 12:13 PM EST to 2:30 PM EST
Where
Bergen County, 0.87 mi SSE of Coytesville to 0.88 mi SSE of Coytesville
Cause
Heavy Rain
Reported by
Trained Spotter
Coordinates
40.869, -73.963

A vehicle was stuck in flood waters on Deborah Terrace in Englewood Cliffs.

Flash Flood, Bergen

When
September 25, 2:23 PM EST to 2:30 PM EST
Where
Bergen County, 0.85 mi WSW of Morsemere to 1.21 mi WSW of Morsemere
Cause
Heavy Rain
Reported by
Department of Highways
Coordinates
40.845, -74.015

All lanes closed due to flooding on US 46 eastbound in the area of the New Jersey Turnpike in Ridgefield Park.

Flash Flood, Bergen

When
September 25, 3:30 PM EST to 7:00 PM EST
Where
Bergen County, 0.33 mi ESE of Ridgewood to 0.38 mi ESE of Ridgewood
Cause
Heavy Rain
Reported by
River/Stream Gage
Coordinates
40.998, -74.114

The Hohokus Brook at Ho-Ho-Kus rose above its minor flood stage of 3.0 feet at 4:30pm EDT, crested at a height of 3.30 feet at 5:15pm EDT, then fell back below flood stage at 8:00pm EDT.

Flash Flood, Bergen

When
September 25, 4:30 PM EST to 5:45 PM EST
Where
Bergen County, 0.2 mi E of Teaneck to 0.48 mi NW of Teaneck
Cause
Heavy Rain
Reported by
Trained Spotter
Coordinates
40.880, -74.046

Numerous roads closed due to flooding in Hackensack including Essex Street, State Street, Railroad Avenue, Sussex Street, and South Newman Street. Boats were deployed for possible rescues on Essex and State Streets.

Flash Flood, Bergen

When
September 25, 5:00 PM EST to 5:45 PM EST
Where
Bergen County, 1.23 mi NE of Maywood to 1.29 mi NE of Maywood
Cause
Heavy Rain
Reported by
Law Enforcement
Coordinates
40.910, -74.031

Flooding was occurring along Commerce Way in Hackensack. Emergency management was employing mitigation methods.

Flash Flood, Bergen

When
September 25, 5:15 PM EST to 5:45 PM EST
Where
Bergen County, 0.75 mi WNW of Teaneck to 0.66 mi NNE of Maywood
Cause
Heavy Rain
Reported by
Fire Department/Rescue
Coordinates
40.883, -74.064

The Hackensack Fire Department rescued over 18 people from cars stranded in flood waters across the city. Many roads remain closed and impassable.

What these are

Flash Flood
Flooding that begins within six hours of the rain that causes it, or of a dam or levee failure or ice jam release, often with deadly speed.

After NWS Directive 10-1605, the rules offices file Storm Data by.

The same day elsewhere

More

Every storm in New Jersey in 2018Every state in 2018This day in weather historyWarnings in New Jersey, September 2018

Sources

NOAA National Centers for Environmental Information, Storm Events Database, compiled from the National Weather Service’s monthly Storm Data. Complete through 2026-06; NCEI adds each month about 75 days after it ends and revises past years a few times a year. Rebuilt 2026-09-24. Each event’s entry at NCEI: 784211, 784212, 784213, 784214, 784215, 784217, 784219, 784220, 784221, 784222, 784224, 784744, 784225, 784226, 784227.